Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 845, NWS Norman, OK

September 17, 2017Comanche County, Cotton County, Tillman County, Oklahoma; Wichita County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Sep 17, 2017, 11:40 PM CDT for Comanche County, Cotton County, Tillman County, Oklahoma; Wichita County, Wilbarger County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2017, 11:40 PM CDT (04:40 UTC)
Expired
Sep 18, 2017, 12:30 AM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
80.0 mph

Counties Comanche County, OK, Cotton County, OK, Tillman County, OK, Wichita County, TX, Wilbarger County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS54 KOUN 180440
SVROUN
OKC031-033-141-TXC485-487-180530-
/O.NEW.KOUN.SV.W.0845.170918T0440Z-170918T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1140 PM CDT SUN SEP 17 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Comanche County in southwestern Oklahoma...
  Western Cotton County in southwestern Oklahoma...
  Eastern Tillman County in southwestern Oklahoma...
  Northern Wichita County in northern Texas...
  East central Wilbarger County in northern Texas...

* Until 1230 AM CDT

* At 1140 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles north of Hollister to 5 miles northeast of
  Harrold, moving east at 20 mph.

  These are very dangerous storms. 

  HAZARD...80 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Lawton, Burkburnett, Grandfield, Chattanooga, Devol, Faxon,
  Hollister, Loveland, Cookietown, Harrold and Haynesville.

This includes Interstate 44 between mile markers 0 and 1, and between
mile markers 4 and 7.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3459 9847 3430 9844 3404 9856 3408 9905
      3450 9896
TIME...MOT...LOC 0440Z 273DEG 18KT 3443 9890 3413 9895 

HAIL...0.88IN
WIND...80MPH
 
$$

MAHALE
2 follow-up statements
130 
WWUS54 KOUN 180455
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1155 PM CDT SUN SEP 17 2017

TXC487-180505-
/O.CAN.KOUN.SV.W.0845.000000T0000Z-170918T0530Z/
Wilbarger TX-
1155 PM CDT SUN SEP 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILBARGER COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3459 9847 3430 9844 3404 9856 3406 9884
      3428 9900 3450 9896
TIME...MOT...LOC 0455Z 270DEG 19KT 3451 9869 3431 9870 3410 9879 

$$

OKC031-033-141-TXC485-180530-
/O.CON.KOUN.SV.W.0845.000000T0000Z-170918T0530Z/
Comanche OK-Cotton OK-Tillman OK-Wichita TX-
1155 PM CDT SUN SEP 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN COMANCHE...WESTERN COTTON...EASTERN TILLMAN AND
NORTHERN WICHITA COUNTIES...

At 1155 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Chattanooga to 4 miles east of
Loveland to 8 miles northeast of Electra, moving east at 20 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Lawton, Burkburnett, Grandfield, Chattanooga, Devol, Faxon,
Hollister, Loveland and Cookietown.

This includes Interstate 44 between mile markers 0 and 1, and between
mile markers 4 and 7.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3459 9847 3430 9844 3404 9856 3406 9884
      3428 9900 3450 9896
TIME...MOT...LOC 0455Z 270DEG 19KT 3451 9869 3431 9870 3410 9879 

HAIL...<.75IN
WIND...70MPH
 
$$

MAHALE
066 
WWUS54 KOUN 180505
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1205 AM CDT MON SEP 18 2017

OKC031-033-141-TXC485-180530-
/O.CON.KOUN.SV.W.0845.000000T0000Z-170918T0530Z/
Comanche OK-Cotton OK-Tillman OK-Wichita TX-
1205 AM CDT MON SEP 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN COMANCHE...WESTERN COTTON...SOUTHEASTERN TILLMAN AND
NORTHEASTERN WICHITA COUNTIES...

At 1204 AM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Faxon to 7 miles northeast of
Grandfield to 7 miles west of Burkburnett, moving east at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lawton, Burkburnett, Grandfield, Chattanooga, Devol, Faxon, Loveland
and Cookietown.

This includes Interstate 44 between mile markers 0 and 1, and between
mile markers 4 and 7.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3459 9847 3430 9844 3404 9856 3413 9882
      3434 9878 3452 9883
TIME...MOT...LOC 0504Z 268DEG 18KT 3454 9859 3430 9860 3409 9870 

HAIL...<.75IN
WIND...60MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 7:16 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 17, 7:16 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
716 PM CDT Sun Sep 17 2017

.DISCUSSION...

&&

.AVIATION...
Showers and thunderstorms will be scattered across some of
central and southern Oklahoma overnight. East winds north of a
weak front across southern Oklahoma will turn south as the front
dissolves by mid-day Monday. VFR conditions are expected outside
of the few intense thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  91  72  93 /  40  20  10  10
Hobart OK         69  92  72  96 /  50  10  10  20
Wichita Falls TX  73  93  73  97 /  20  10  10  10
Gage OK           64  92  69  95 /  50  20  20  10
Ponca City OK     69  89  70  93 /  40  40  20  10
Durant OK         70  91  72  93 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/09/09
Hazardous weather outlook, Sep 17, 9:07 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
907 PM CDT Sun Sep 17 2017

OKZ004>048-050>052-TXZ083>090-190215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
907 PM CDT Sun Sep 17 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of Tonight...

.Thunderstorms...
Showers and storms will continue to develop and move across
portions of Oklahoma and western north Texas through early Monday
morning. A few of the storms in parts of southern Oklahoma and
western north Texas could become strong to severe with hail up to
the size of half dollars and wind gusts to 65 mph. Otherwise,
heavy rain and cloud to ground lightning will be the main
concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Remnant thunderstorms will be possible Monday morning across
portions of central and eastern Oklahoma. Additional
thunderstorms may develop Monday afternoon across northern
Oklahoma, where there is Marginal Risk for strong to severe
thunderstorms. Hail and gusty winds are the primary hazards.

A low chance of thunderstorms will return on Thursday with
increasing chances of thunderstorms toward the upcoming weekend.
Locally heavy rainfall will be possible, especially by Saturday.

.Fire Weather...
Elevated fire weather conditions will be possible across portions
of Oklahoma and north Texas from Tuesday through Friday of this
week due to hot temperatures, breezy conditions, and low relative
humidity.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 17, 10:18 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1018 PM CDT SUN SEP 17 2017

OKZ034>036-180400-
Kiowa OK-Greer OK-Jackson OK-
1018 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa...southeastern
Greer and northeastern Jackson Counties Until 1100 PM CDT...

AT 1015 PM CDT, a strong thunderstorm was located near Blair, moving
east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Hobart, Granite, Blair, Lone Wolf, Roosevelt, Martha, Cooperton,
Warren, Tom Steed Reservoir, Hester and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3506 9892 3485 9884 3479 9884 3471 9945
      3494 9950
TIME...MOT...LOC 0315Z 258DEG 29KT 3482 9938

WR
Special weather statement, Sep 17, 10:40 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1040 PM CDT SUN SEP 17 2017

OKZ035>037-180415-
Kiowa OK-Tillman OK-Jackson OK-
1040 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa...northwestern
Tillman and eastern Jackson Counties Until 1115 PM CDT...

AT 1038 PM CDT, strong thunderstorms were along a line extending from
4 miles west of Hobart to 6 miles southwest of Tom Steed Reservoir to
3 miles southwest of Tipton, moving east at 30 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Hobart, Snyder, Tipton, Lone Wolf, Mountain Park, Roosevelt, Manitou,
Headrick, Cooperton and Tom Steed Reservoir.

LAT...LON 3440 9928 3471 9917 3502 9926 3505 9885
      3482 9882 3443 9884 3440 9926 3441 9926
TIME...MOT...LOC 0338Z 254DEG 25KT 3502 9917 3473 9910 3448 9919

WR
Special weather statement, Sep 17, 11:17 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1117 PM CDT SUN SEP 17 2017

OKZ035>038-180500-
Kiowa OK-Tillman OK-Comanche OK-Jackson OK-
1117 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...northern
Tillman...western Comanche and southeastern Jackson Counties Until
midnight CDT...

AT 1114 PM CDT, strong thunderstorms were along a line extending from
5 miles east of Mountain Park to near Frederick, moving east at 25
MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Frederick, Cache, Snyder, Tipton, Chattanooga, Mountain Park,
Indiahoma, Manitou, Headrick, Hollister, Meers, Lake Lawtonka, Tom
Steed Reservoir, southwestern Fort Sill, Wichita Mountains Wildlife
Refuge, Mount Scott, Doris Campground and The Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3474 9913 3481 9850 3457 9856 3433 9872
      3437 9925
TIME...MOT...LOC 0414Z 257DEG 21KT 3471 9886 3437 9900

MAHALE
Special weather statement, Sep 17, 11:21 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1121 PM CDT SUN SEP 17 2017

OKZ033-036-TXZ083-084-180445-
Harmon OK-Jackson OK-Foard TX-Hardeman TX-
1121 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon...southwestern
Jackson...northwestern Foard and Hardeman Counties Until 1145 PM
CDT...

AT 1119 PM CDT, strong thunderstorms were along a line extending from
11 miles northeast of Kirkland to near Goodlett to 6 miles southeast
of Swearingen, moving east at 45 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Quanah, Chillicothe, Eldorado, Goodlett, Medicine Mound, Duke and
Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3421 10005 3424 10002 3423 10000 3429 9999
      3459 10000 3469 9954 3439 9947 3432 9947
      3407 9962 3410 10005
TIME...MOT...LOC 0419Z 263DEG 38KT 3452 9993 3431 9992 3411 10004

MAHALE
Local storm report, Sep 17, 11:31 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1131 PM CDT SUN SEP 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND DMG     ALTUS                   34.64N 99.33W
09/17/2017                   JACKSON            OK   TRAINED SPOTTER

            POWER LINES DOWN IN ALTUS

&&

SC
Special weather statement, Sep 17, 11:36 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1136 PM CDT SUN SEP 17 2017

OKZ037-TXZ085-086-180500-
Tillman OK-Wichita TX-Wilbarger TX-
1136 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Tillman...northwestern
Wichita and east central Wilbarger Counties Until midnight CDT...

AT 1133 PM CDT, strong thunderstorms were along a line extending from
near Hollister to near Harrold, moving east at 20 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Electra, Grandfield, Davidson, Hollister, Loveland, Oklaunion,
Harrold and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3410 9916 3437 9911 3433 9861 3429 9861
      3396 9876
TIME...MOT...LOC 0433Z 272DEG 18KT 3435 9892 3406 9903

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:43 PM CDTSpecial Weather StatementOUNPontotoc47 min
Sep 17, 7:59 PM CDTSpecial Weather StatementOUNLove46 min
Sep 17, 8:26 PM CDTSpecial Weather StatementOUNGreer, Harmon49 min
Sep 17, 8:44 PM CDTAreal Flood AdvisoryOUNLove2 hr
Sep 17, 9:24 PM CDTSpecial Weather StatementOUNGreer, Harmon51 min
Sep 17, 10:18 PM CDTSpecial Weather StatementOUNKiowa42 min
Sep 17, 10:40 PM CDTSpecial Weather StatementOUNKiowa35 min
Sep 17, 11:17 PM CDTSpecial Weather StatementOUNTillman43 min
Sep 17, 11:36 PM CDTSpecial Weather StatementOUNTillman24 min
Sep 17, 11:47 PM CDTSpecial Weather StatementOUNJackson43 min
Sep 18, 12:10 AM CDTSpecial Weather StatementOUNJackson35 min
Sep 18, 12:16 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman23 min
Sep 18, 12:20 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton40 min
Sep 18, 12:40 AM CDTSpecial Weather StatementOUNTillman35 min
Sep 18, 1:01 AM CDTSpecial Weather StatementOUNCotton, Grady, Stephens29 min
Sep 18, 5:44 AM CDTSpecial Weather StatementOUNWoodward31 min
Sep 18, 6:15 AM CDTSpecial Weather StatementOUNAlfalfa, Major, Woods, Woodward30 min
Sep 18, 6:45 AM CDTSpecial Weather StatementOUNAlfalfa, Garfield, Major45 min
Sep 17, 8:14 PM CDTAreal Flood AdvisoryOUNClay2 hr
Sep 17, 9:37 PM CDTSpecial Weather StatementOUNHardeman23 min
Sep 17, 11:21 PM CDTSpecial Weather StatementOUNHardeman24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.